Horrified: possible accidental arterial infusion - pg.2 | allnurses

Horrified: possible accidental arterial infusion - page 3

I had a patient yesterday who was hypoglycemic. Previously, I'd placed her IV in that diagonal vein in the AC that I've used 100x... Or so I thought. She had an episode of hypoglycemia and had to get... Read More

  1. Visit  CrunchRN profile page
    This thread should be required reading. Very educational. I don't do IV's, but if I ever have to I hope I remember this info.

    Thank you OP for bringing this issue up. I am sure it is one faced by many.
    Hygiene Queen likes this.
  2. Visit  Southgoing Zax profile page
    I'm glad to learn all of this as well, although at this point, the thought of getting back on the horse and taking care of patients makes me want to 1) puke and 2) run and hide. This is THE WORST thing that has ever happened to me, and I'm petrified for my patient!!!!! I want to DO something proactive, but what? It's all charted in descriptive detail, incident report filed, etc., and the patient's arm continues to be fine (now nearly 2 days out.) How awful! I'm just so worried that this period of being asymptomatic is a sort of false reassurance, and I'm really hoping someone can clarify whether a long period of being asymptomatic can still be followed by tissue damage.
  3. Visit  Anna Flaxis profile page
    Tissue damage related to accidental arterial infusion is a result of the medication infusing into smaller and smaller vessels and into the capillaries, then the tissues. In this way, it would be similar to extravasation (in the case of D25, it would be considered extravasation rather than infiltration because D25 is a vesicant).

    So, you would be looking for signs of tissue sloughing first in the distal tissues, i.e. the fingertips. Although I do not know the time frame from infusion to signs of tissue damage, I would think a delay would not be unusual since the damage is occurring under the skin and not visible to the naked eye.

    On the other hand, since there are a lot of sensory nerve fibers in the fingertips, I would imagine that the patient would experience pain within a relatively brief time frame, were tissue damage occurring. So, that is what I would be assessing is for the presence of s/s of an inflammatory response in the fingers and hand of the affected extremity.

    Wish I could help you on the time frame thing, but I think I'd take IVRUS and iluvivt's word for it. They seem to know what they're talking about.
  4. Visit  CrunchRN profile page
    I hope there will be no damage. I can feel your horror and I understand. People have no idea how easy it is to have issues like these as a nurse.
  5. Visit  Asystole RN profile page
    Quote from Been there,done that
    I remain confused. Why are you concerned about tissue damage, if the glucose entered the circulatory system via an artery?

    BTW , having an MD in agreement with the plan "Don't impress me much"
    There is a reason why Dextrose >10% is run through a central line and not even through a peripheral. Dear God dextrose is not a pleasant drug to tissue.
  6. Visit  Asystole RN profile page
    Quote from Southgoing Zax
    So...just to clarify one more time. I understand that tissue damage from an extravasation or and infiltrate may not show up for weeks, but what about tissue damage related to an accidental arterial infusion? Given that this is not the same as an extravasation or infiltration, since infusions were entering the circulatory system and NOT the surrounding tissue (albeit in the wrong place) is there any reason to suspect that late-onset tissue damage will be a problem?
    Yes it can happen.

    Microthrombi can develop and take days to weeks to fully damage tissue. I just placed a PICC into a patient who developed microthombi in his right hand, cause unknown, and his fingers are slowly necrosing. Half of his 1st and 2nd digit are gone, his 3rd and forth tips are gone. It's been developing over the last 9-10 days or so.

    When in doubt PULL IT OUT!
    Sugarcoma likes this.
  7. Visit  jadelpn profile page
    Quote from Asystole RN

    When in doubt PULL IT OUT!
    Sugarcoma likes this.
  8. Visit  brainkandy87 profile page
    Quote from iluvivt
    Agree ,it's not uncommon to see the artery on top of the vein or to see an extra artery with US. Yes... you can use bedside US as one way to check your placement but you did a good assessment and had all the clues you needed to make the best decision and pull the line. I am not a great fan of US assisted PIVs though I do perform the procedure when needed. In a recent studies they have been found to have a high failure rate when compared to PIVs started in a traditional manner,with failure rates as high as 50% in 24 hrs. I have found this to be true. I have also found that the nurses have a much more difficult time assessing the sites and the infiltrations I see are much larger and caught later in the process of infiltrating. They do have a place in certain circumstances when specific and prudent guidelines are followed especially as a bridge line until a more suitable VAD can be placed if venous access still needed.
    I agree fully. I love having US to gain access, but they are definitely a short term solution. Ideally, you start an 18g in the basilic and then, if a PICC will be necessary, the guidewire can simply be inserted through the 18g and the Seldinger technique accomplished with an already existing line.

    However, we rarely work in an ideal world.
  9. Visit  iluvivt profile page
    You are absolutely right..it is not an ideal world. One time recently we were desperate for a line..so I assessed both arms with the US for a good vein...nothing there..elderly very dry lady....so I thought I might try something......I found a very small vein in her lower FA....... only suitable for a 24 gauge..accessed that vein.......she had a bolus ordered so I ran that open for a bit..then checked near the ACF again..and there was my target.......a full vein and I nabbed it with a 20 1-3/ 4 inch introcan.
    Yes.... I did not mean to confuse you about the infiltration/extravasation issue. I believe you were indeed in an artery with some fairly classic symptoms. It was in a short time and since arteries are much thicker (as you know) I do not think based upon what you said your medication was administered into the tissue. The problem you need to be aware of is potential damage or sclerosis to the artery. and h spasming .which could impair blood supply to the tissue which it supplies blood to. Some medications when inadvertently administered into an artery can be so damaging that this can happen. A case in point was a lawsuit several years ago in which a radial artery was accessed and then Phenergan was administered . The blood supply to the patients arm was so impaired the patient actually lost half of their arm due to the gangrene. This was one of the cases that brought to the forefront just how damaging Phenergan is to the vessels. There were many many Phenergan lawsuits.
    So its the damage to the vessel..that can lead to tissue damage or necrosis. Damaged vessels try to repair themselves and this can lead to emboli which further can impair circulation. So your assessment will include monitoring of the tissue distal to where the artery was inadvertently accessed and used. This can happen in a patient's arm because there is jut one main artery supplying blood to the arm in most patients. Anesthesia once told me they are trained to be careful not to access an artery in this area because of this.
    The good news is ..the PIV was not in place too long and was no exposed to medication terribly long. I believe you said you did give some hypertonic dextrose though,that is not the greatest. But stay calm..unfortunately I have seen arterial lines..thought to be venous used for several days and the patient did just fine after I removed them.
    If this was ever to happen again the nurse needs to teach the patient what to immediately report to the RN and doctor so action can be taken right away and document it carefully. This is critical should the patient be discharged. In recent contrast extravasation lawsuits several outpatients successfully won their cases because they were never instructed on what they should do if they noticed tissue blanching.had increased pain..etc at the extravasation site.
    Last edit by iluvivt on Jul 4, '12
  10. Visit  iluvivt profile page
    I have always been fascinated by medical lawsuits so I tend to read about the cases esp the nursing ones.
  11. Visit  rcd9229 profile page
    Using an ultrasound is great, if your patient is stable. If not, be happy with an ac, or whatever you can get at the time. Beats an io.....

Visit Our Sponsors